Alabama, 2005

Tropical Storm in Alabama, July 5 to 6, 2005

July 5 to 6, 2005 · NWS MOB · 6 events in 6 counties and zones

Tropical Storm Cindy impacted portions of the area during the morning hours of July 6th. The storm made landfall around 1200 AM CST in extreme southeastern Louisiana, then moved north and east across portions of southeast Mississippi and southwest Alabama through the remainder of the morning hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Tropical Storm Cindy impacted portions of the area during the morning hours of July 6th. The storm made landfall around 1200 AM CST in extreme southeastern Louisiana, then moved north and east across portions of southeast Mississippi and southwest Alabama through the remainder of the morning hours. The weakening center of the storm tracked across Stone and Greene counties of Mississippi, and into Washington and Clarke counties of Alabama before dissipating. Coastal portions of the area were put under a Tropical Storm Watch at 300 AM CST on July 5, then a Tropical Storm Warning at 900 AM CST on July 5. An Inland Tropical Storm Warning was issued for Stone and Greene counties of Mississippi at 325 AM CST on July 5th. All Tropical Warnings for the area were dropped at 900 AM CST on July 6th.Some of the wind reports from across southwest Alabama were as follows: Mobile Regional Airport, sustained wind of 36 knots, peak gust of 43 knots. Downtown Mobile at Brookley Field, sustained wind at 25 knots, gust to 35 knots. Dauphin Island, sustained wind at 46 knots, gust to 64 knots. U.S. Coast Guard at Dauphin Island, peak gust 39 knots. Loxley, peak gust 36 knots. Semmes, peak gust 36 knots. Grand Bay, peak gust 40 knots. Wind reports from across the western Florida panhandle were as follows: Pensacola Regional Airport, sustained wind of 31 knots with peak gust of 41 knots. Pensacola Naval Air Station, sustained wind of 29 knots, peak gust 44 knots. Pensacola (WEAR-TV), peak gust 37 knots. Pensacola (West Florida High School), peak gust 47 knots. Gulf Breeze, peak gust 39 knots. Shalimar, peak gust 34 knots. Hurlburt Field (USAF) in Mary Esther, sustained winds of 22 knots, peak gust of 36 knots. Valpariaso (Eglin Air Force Base), sustained winds of 25 knots, peak gust of 38 knots. Destin airport, sustained winds of 24 knots, peak gust 34 knots. Some of the lowest sea level pressures recorded were as follows: Mobile Regional Airport, 1003.0 MB. Downtown Mobile at Brookley Field, 1005.0 MB. Dauphin Island, AL, 1005.5 MB. Semmes, AL, 1003.6 MB. The highest 24 hour rainfall totals associated with Tropical Storm Cindy were as follows: In Alabama: Coden, 6.40 inches. Thomasville, 3.45 inches. Mobile Regional Airport, 6.34 inches. Three miles south of the Mobile Regional Airport, 7.24 inches. Semmes, 5.60 inches. St. Elmo, 9.06 inches. Deer Park, 5.00 inches. Gulfcrest, 6.00 inches. In Mississippi: Howell, 5.70 inches. The highest storm tides occurred at: Fort Morgan with 7.11 feet. Point Cadet with 6.50 feet. Bayou La Batre, 6.45 feet. Mobile State Docks with 5.31 feet. Mobile (Middle Bay) with 4.22 feet. Cedar Point, 3.52 feet. Dauphin Island, 2.59 feet. Perdido Pass, 2.56 feet. Pensacola Coast Guard Station, 2.34 feet. Destin, 2.18 feet and Santa Rosa Sound with 1.79 feet. Minor to moderate beach erosion occurred from Dauphin Island in Alabama eastward to Destin in Florida. Some storm tide flooding occurred on Dauphin Island and the beaches of Baldwin county. Some minor beach erosion occurred on Pensacola Beach. Major flash flooding occurred in Mobile and Baldwin counties of Alabama, and in George county of Mississippi. Minor flash flooding occurred in Washington, Clarke and Monroe counties in Alabama and in Greene county in Mississippi. Several weak tornadoes of F0 occurred in Mobile, Washington, Clarke and Escambia counties in Alabama and in Escambia county in Florida. These tornadoes caused primarily tree damage, but some of the trees did fall on homes which caused some structural damages. Most of the more widespread or significant damage that occurred across the area was caused by tidal flooding along the immediate coast and by flash flooding inland. The west end of Dauphin Island and the Causeway over Mobile Bay were both flooded by tidal piling and closed for several hours. The flash flooding over interior sections caused minor flooding and ponding of waters on many roadways and in many poor drainage areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 5, 2:58 AM CST, 2 minutes earlier.

Area forecast discussion, Jul 5, 2:58 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
358 AM CDT TUE JUL 5 2005

.SYNOPSIS...TD #3...SOON TO BE TROPICAL STORM CINDY CONTINUES ON A
NORTHERLY TREK TOWARD THE CENTRAL GULF COAST. CINDY WILL TURN TO THE
NORTHEAST SOMETIME AFTER LANDFALL...DRAGGING ITS RAIN SHIELD INLAND
THROUGH THURSDAY...POSSIBLY FRIDAY. TD#4 MAF FACTOR INTO THE
FORECAST LATE IN THE EXTENDED.

&&

.SHORT TERM...TROPICAL STORM WATCH WILL BE IN EFFECT FROM EAST OF
PASCAGOULA TO DESTIN STARTING WITH THE 4 AM PACKAGE. HAVE ISSUED A
FLOOD WATCH FOR FLASH FLOODING FOR THE AREA GENERALLY SOUTH OF A
WAYNESBORO TO CRESTVIEW LINE THROUGH WEDNESDAY. AT 3 AM THE RAIN
SHIELD WAS GENERALLY FROM INTERSTATE 65 SOUTH OVER THE OFFSHORE
WATERS. THE INLAND SECTIONS SOUTH OF INTERSTATE 10 WERE REPORTING
MOSTLY LIGHT RAIN BUT THIS WILL BE INCREASING AS CINDY APPROACHES.
SATELLITE LOOPS SHOW THE COLDEST TOPS REMAIN WELL SOUTH OF THE
COASTAL ZONES. MOST OF THE RAIN AND CONVECTION IS NORTH AND EAST OF
THE CENTER...THEREFORE...WOULDNT TAKE MUCH OF A SHIFT TO THE RIGHT
TO TAKE THE HEAVIEST RAIN OVER THE EASTERN SECTIONS OF THE FORECAST
AREA.

.LONG TERM...MAY HAVE THE POPS TOO HIGH FOR FRIDAY...CURRENTLY AT 50
PERCENT...BUT THE WEEKEND LOOKS LIKE IT COULD BE WARMER AND LESS
HUMID. CURRENT TRACK OF TD #4 PLACES IT JUST WEST OF SOUTH FLORIDA
BY SATURDAY NIGHT. IT IT STAYS EAST OF OUR LONGITUDE WE WOULD BE IN
THE DRIER NORTHEAST FLOW THE LAST PART OF THE WEEKEND AND FIRST OF
THE WEEK. STILL WAY TOO EARLY TO GET EXCITED...SO WE WILL SHOW A
NORTHERLY COMPONENT TO THE WINDS AND LOWER DEW POINTS FOR THE
WEEKEND AND EASE THE RAIN BACK IN THE END OF THE FORECAST PERIOD.

&&

.MARINE...NOT A LOT TO SAY HERE...MAY BE TROPICAL STORM CONDITIONS
IN THE OFFSHORE WATERS BY LATE TONIGHT WITH SEAS 10 FEET OR SO. MAY
NOT KNOW FOR SURE WITH BUOY 42040 NOT REPORTING THE LAST FEW DAYS.
WONT NEED A COASTAL FLOOD WARNING AS THAT INFORMATION WILL BE
CONTAINED IN THE TROPICAL STORM LOCAL STATEMENT. ASTRONOMICAL HIGH
TIDE IS AROUND 1030 AM WEDNESDAY WHICH WILL BE CLOSE TO TIME OF
LANDFALL.
&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      87  73  85  73 /  80  80  80  60
PENSACOLA   87  76  85  75 /  80  80  80  60
DESTIN      83  76  83  76 /  80  70  80  60
EVERGREEN   88  73  82  70 /  60  60  80  60
WAYNESBORO  86  73  82  69 /  50  70  80  60
CAMDEN      88  73  82  70 /  50  60  80  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...TROPICAL STORM WATCH IN EFFECT ALZ063-064. FLOOD WATCH IN
EFFECT THROUGH WEDNESDAY ALZ052-059-061>064.
FL...TROPICAL STORM WATCH IN EFFECT FLZ002-004-006. FLOOD WATCH IN
EFFECT THROUGH WEDNESDAY FLZ001>006.
MS...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MSZ067-075-076-078-079.

&&
Hazardous weather outlook, Jul 4, 4:30 AM CST, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT MON JUL 4 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-041700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

ATMOSPHERIC MOISTURE REMAINS HIGH WHICH SUPPORTS THUNDERSTORM
FORMATION TODAY. THE HIGHEST COVERAGES ARE FORECAST TO BE INTO THE
AFTERNOON AT TIME OF BEST INSTABILITY.

THUNDERSTORMS HAVE THE POTENTIAL OF PRODUCING BRIEF GUSTY WINDS AND
LOCALLY HEAVY DOWNPOURS. LIGHTNING WILL ALSO POSE A HAZARD IN AND
NEAR THUNDERSTORMS.

ALONG AREA BEACHES...A LIGHT TO MODERATE SOUTHERLY WIND AND OUTGOING
TIDES THROUGH THE AFTERNOON...CAUSES THE RIP CURRENT ACTIVITY TO
INCREASE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE TROPICAL PREDICTION CENTER IS FORECASTING THE CENTER OF TROPICAL
DEPRESSION THREE TO MOVE NORTHWEST THROUGH THE WESTERN GULF INTO
THE MIDDLE OF THE WEEK. THE LATEST FORECAST LESSENS THE IMPACT ON THE
AREA. AS WITH ANY TROPICAL SYSTEM IN THE GULF...FORECASTS CAN
CHANGE AS NEW INFORMATION COMES IN REGARDING THE STRENGTH OF THE
STORM AND HOW IT INTERACTS WITH THE UPPER AIR PATTERN THAT STEERS IT.
REFER TO THE LATEST UPDATES AND PRODUCTS FROM THE TROPICAL PREDICTION
CENTER ON TROPICAL DEPRESSION THREE.

A MODERATE RISK OF RIP CURRENTS CONTINUES TUESDAY.

FOR THE REMAINDER OF THE WEEK...LIGHTNING IN AND NEAR THUNDERSTORM
ACTIVITY PRESENTS THE GREATEST HAZARD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED TO BE REQUIRED TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 tropical storm. Local standard time, as filed.

Tropical Storm, Lower Mobile

When
July 5, 3:00 AM CST to July 6, 9:00 AM CST
Where
Lower Mobile forecast zone
Property damage
$300,000
Reported by
EMERGENCY MANAGER

Tropical Storm, Upper Mobile

When
July 5, 3:00 AM CST to July 6, 9:00 AM CST
Where
Upper Mobile forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Lower Baldwin

When
July 5, 3:00 AM CST to July 6, 9:00 AM CST
Where
Lower Baldwin forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Upper Baldwin

When
July 5, 3:00 AM CST to July 6, 9:00 AM CST
Where
Upper Baldwin forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Washington

When
July 5, 3:25 AM CST to July 6, 9:00 AM CST
Where
Washington forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.408, -88.208 (the zone’s center; the record gives no point)

Tropical Storm, Clarke

When
July 5, 3:25 AM CST to July 6, 9:00 AM CST
Where
Clarke forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.677, -87.831 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5463699, 5463700, 5463701, 5463702, 5463703, 5463704.